Almost-sure identifiability of multidimensional harmonic retrieval

T Jiang*, ND Sidiropoulos, JMF ten Berge

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

114 Citations (Scopus)


Two-dimensional (2-D) and, more generally, multidimensional harmonic retrieval is of interest in a variety of applications, including transmitter localization and joint time and frequency offset estimation in wireless communications. The associated identifiability problem is key in understanding the fundamental limitations of parametric methods in terms of the number of harmonies that can be resolved for a given sample size. Consider a mixture of 2-D exponentials, each parameterized by amplitude, phase, and decay rate plus frequency in each dimension. Suppose that I equispaced samples are taken along one dimension and, likewise, J along the other dimension. We prove that if the number of exponentials is less than or equal to roughly IJ/4, then, assuming sampling at the Nyquist rate or above, the parameterization is almost surely identifiable. This is significant because the best previously known achievable bound was roughly (I + J) / 2. For example, consider I = J = 32; our result yields 256 versus 32 identifiable exponentials. We also generalize the result to N dimensions, proving that the number of exponentials that can be resolved is proportional to total sample size.

Original languageEnglish
Pages (from-to)1849-1859
Number of pages11
JournalIEEE Trans. On Signal Processing
Issue number9
Publication statusPublished - Sep-2001


  • array signal processing
  • frequency estimation
  • harmonic analysis
  • multidimensional signal processing
  • spectral analysis
  • RANK

Cite this